Warfarin overdose due to the possible effects of Lycium barbarum L.
ABSTRACT We reported an 80-year-old Chinese woman on chronic stable dose of warfarin who experienced two episodes of an elevated international normalized ratio (INR) after drinking herbal tea containing Lycium barbarum L. Our case illustrated the potential herbal-drug interaction between warfarin and L. barbarum L. in keeping with a previous case report. Enquiry about herbal intake may be a crucial part in the management of anticoagulation in this locality.
- [Show abstract] [Hide abstract]
ABSTRACT: In traditional Chinese medicine (TCM), the human body is divided into Yin and Yang. Diseases occur when the Yin and Yang balance is disrupted. Different herbs are used to restore this balance, achieving the goal of treatment. However, inherent difficulties in designing experimental trials have left much of TCM yet to be substantiated by science. Despite that, TCM not only remains a popular form of medical treatment among the Chinese, but is also gaining popularity in the West. This phenomenon has brought along with it increasing reports on herb-drug interactions, beckoning the attention of Western physicians, who will find it increasingly difficult to ignore the impact of TCM on Western therapies. This paper aims to facilitate the education of Western physicians on common Chinese herbs and raise awareness about potential interactions between these herbs and warfarin, a drug that is especially susceptible to herb-drug interactions due to its narrow therapeutic range.Singapore medical journal 01/2015; 56(1):11-18. DOI:10.11622/smedj.2015004 · 0.63 Impact Factor